Colorado, 2021

Flash Flooding and Heavy Rain in Colorado, August 2, 2021

August 2, 2021 · NWS PUB · 5 events in 3 counties and zones

Slow moving thunderstorms developed over the mountains, as the monsoon plume remained in place on this day. With the heavy rain that stemmed from these thunderstorms along with high antecedent soil moistures from rainfall over the past several days, the flash flood threat remained high with a few reports of flash flooding noted near the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Slow moving thunderstorms developed over the mountains, as the monsoon plume remained in place on this day. With the heavy rain that stemmed from these thunderstorms along with high antecedent soil moistures from rainfall over the past several days, the flash flood threat remained high with a few reports of flash flooding noted near the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 2, 2:40 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 2, 2:40 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
340 PM MDT Mon Aug 2 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 340 PM MDT Mon Aug 2 2021

...Heavy rainfall and potential for Flash Flooding increases
in and near the mountains for Tuesday...

Slow moving thunderstorms are blossoming over the mountains within
the monsoon plume with 1 inch precipitable waters. With surface dew
points in the 50s and better surface heating today, SPC mesoanalysis
shows CAPE values of 500+ mlCAPES as of 1 PM...and could see this
increase to around 1000 J/kg or slightly more with peak heating.
Energy out west along the CO/UT border will be translating through
the ridge increasing lift over the area, especially into tonight.
Current flash flood watch still looks on target for the most part.
With high antecedent soil moistures from rainfall over the past
several days, the flash flood threat will remain high under the
heavier rain cores, especially if these impact burn scars.  flash
flood watch runs now runs through Midnight to account for continued
precipitation overnight ahead of the approaching disturbance.

With the upper circulation moving through the ridge tonight and
tomorrow, should see showers continue into the overnight hours
across the mountains and spread into the I-25 corridor towards
morning. Tuesday still looks like the higher risk day for flash
flooding with the addition of better forcing. Mountains and the
adjacent southern I-25 corridor look to be in the higher risk areas,
though where the heaviest precipitation falls will be determined
where the circulation center tracks. With precipitable waters still
pushing around an inch+ across the mountains and adjacent plains,
thunderstorms will be heavy rain producers and model soundings show
the potential for up to 1000 J/kg of CAPE to support some embedded
strong updrafts and locally heavy rainfall. Storms will be slow
moving but should propagate slowly southeast through the evening and
overnight hours.  Will be hoisting another Flash Flood watch for
Tuesday and include all of the mountains, valleys and southern I-25
corridor. Its possible some expansion into the I-25 corridor of El
Paso and Pueblo counties will be necessary, especially if track of
H7 circulation shifts northward a bit, but for now short range
models put focus south of highway 50. Will let another set of high
res model runs come in before adding more areas.  Another tough call
was to include the San Luis Valley. This will be more for the valley
edges than valley floor but with the possibility of intense rainfall
rates, can't rule out a flash flood risk even across the valley
center.  Rainfall rates of 1 to 3 inches per hour will be possible.
Of course, burn scars carry the greatest risk as will urban areas
from Walsenburg to Trinidad. -KT

.LONG TERM...(Tuesday night through Monday)
Issued at 340 PM MDT Mon Aug 2 2021

Tuesday night-Wednesday night...Latest models remain consistent of a
weak vort lobe translating down the backside of ridge across the
Rockies through the day Tuesday, which continues south across the
southern Rockies through the day Wednesday. This enhanced area of
uvv, along with strong solar heating and ample monsoonal moisture
(PWATS 1 to 1.5 inches) in place all leads to widespread coverage of
showers and thunderstorms over and near the higher terrain Tuesday
afternoon, with scattered showers and isolated storms likely
lingering into the early morning hours of Wednesday, especially
along the eastern mountains and into the I-25 Corridor. Weak
northerly steering flow aloft will keep the potential for heavy
rainfall and flash flooding through Tuesday night, with current
flash flood watch in place over and near the higher terrain through
12 am Wednesday. Latest models are also indicating mid level flow
becoming more east to northeast Wednesday morning and into the
afternoon, leading to more storm development across eastern
mountains and plains, with the best coverage expected across
southern Sangre de Cristo mountains, the southern I-25 Corridor and
Raton Mesa, where we may need another flash flood watch for
Wednesday. With the expected precipitation and associated cloud
cover, highs on Wednesday look to be slightly below seasonal levels
in the mid 70s to mid 80s across the lower elevations, and mainly in
the 60s and 70s across the higher terrain.

Thursday-Monday...Upper level ridging across the Great Basin and
Intermountain West looks to flatten across the Rockies through
the day Friday with increasing westerly flow aloft progged across
the region through next weekend, as eastern Pacific energy
translates across the Northern Tier. This will lead to a warming
and drying trend across the Rockies at least through the early
weekend. Longer range models do indicate the potential for another
surge of subtropical moisture from the Desert SW later this
weekend and into early next week, however they disagree on its
placement. With that said, should see less coverage and intensity
of storms through the end of the work week, with temperatures
warming back to at and slightly above seasonal norms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 340 PM MDT Mon Aug 2 2021

VFR conditions will be predominant throughout the forecast period
for all TAF sites, CIGs will remain fairly high based although they
could come down a bit in SHRA or TSRA in the vicinity of KALS
throughout this evening and possibly later in this evening in the
vicinity of KCOS. Precipitation could also reduce VIS temporarily
into possibly MVFR or even IFR criteria in heavier showers and/or
stronger storms if they do occur on station, and especially if
flying further east over the mountainous areas. There will be a
better chance of convection in the vicinity of all terminals towards
the end of the forecast period for tomorrow afternoon and evening.
Keep in mind that outflows can also cause sudden erratic wind shifts
to occur at or in the vicinity of anyone of these terminals. Also be
advised that with occasional surface winds becoming gusty, that
there could be some light to moderate CAT near the surface in the
vicinity of KALS and KCOS terminals for this evening.

Winds at KALS will be primarily light and variable throughout the
early part of the morning, and then increase out of the SW to W
later later this afternoon, becoming strong and gusty at times up to
20 kts, they will then decrease in strength later in the evening and
become light and variable throughout the morning, then become steady
out of the NNE tomorrow afternoon. For KCOS and KPUB, winds will be
primarily out of the SSE and ESE respectively and be could be gusty
at times this afternoon up to 20 kt at KCOS. They will then weaken
later during the morning and then increase tomorrow afternoon for
both locations out of the NNW. -PS

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ058>068-
072>080-087.

Flash Flood Watch from Tuesday afternoon through Tuesday evening
for COZ058>083-087-088.

&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...STEWARD
Hazardous weather outlook, Aug 2, 10:53 AM MST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1153 AM MDT Mon Aug 2 2021

COZ058>089-093>099-031800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1153 AM MDT Mon Aug 2 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Slowly moving, and highly efficient rain producing, thunderstorms
are expected to develop over and near the mountains this afternoon
and evening. Flash flooding is possible, especially for areas with
saturated soils, the Chalk Cliffs area, and the Spring, Junkins,
Hayden Pass, and Decker burn scars.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flash flooding remains a good possibility Tuesday across the
high terrain and portions of the I-25 corridor. Very wet
antecedent conditions could pose issues across the region with
passing showers and storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely over and near the mountains this afternoon and tonight.

31/23

In the hours before

Special weather statement, Aug 2, 2:43 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
343 PM MDT Mon Aug 2 2021

COZ060>062-065-069-072-073-077-022230-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
343 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE...WEST
CENTRAL FREMONT AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 430 PM
MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Poncha Pass, with another storm near Decker Burn Scar, moving south
at 10 mph.

Winds in excess of 40 mph and torrential rainfall will be possible
with this storm. If these storms stall too long, minor flooding with
rock and mud flows will be possible on Poncha Pass.

Locations impacted include...
Decker Burn Scar and Poncha Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 10619 3852 10596 3838 10588 3832 10617
TIME...MOT...LOC 2142Z 352DEG 9KT 3842 10608

KT

The radar

The Pueblo radar (KPUX), 158 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Chaffee

When
August 2, 4:12 PM MST to 6:12 PM MST
Where
Chaffee County, 0.69 mi S of Salida to 0.71 mi S of Salida
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.520, -106.000

Emergency management reported county roads 107 and 107A were flooded.

Flash Flood, Saguache

When
August 2, 5:00 PM MST to 7:00 PM MST
Where
Saguache County, 5.55 mi SSE of Crestone to 5.45 mi SSE of Crestone
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
37.930, -105.650

Scouring of gravel road surfaces, with deep trenches in some road ditches. Near by normally dry arroyo was bank full.

Heavy Rain, Saguache

When
August 2, 5:00 PM MST to 7:00 PM MST
Where
Saguache County, 5.55 mi SSE of Crestone
Reported by
CoCoRaHS
Coordinates
37.930, -105.650

Flash Flood, Huerfano

When
August 2, 5:43 PM MST to 7:43 PM MST
Where
Huerfano County, 4.46 mi NNE of Cuchara to 4.45 mi NNE of Cuchara
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.410, -105.070

Emergency management reported that Highway 12 was overtopped with water.

Flash Flood, Saguache

When
August 2, 5:45 PM MST to 7:45 PM MST
Where
Saguache County, 3.5 mi S of Crestone to 3.58 mi S of Crestone
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.950, -105.690

Trained spotter reported road damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983168, 983171, 983176, 983174, 983175.